High vitamin A intake may cause convulsion in children, experts warn

Medical experts warned mothers not to give their children too many multivitamins, warning that this could lead to serious health problems.

According to them, giving children too much vitamin A can affect the brain and even cause convulsions.

They stated that what children need to grow and develop is proper and good nutrition, not nutritional supplements.

The Mayo Clinic says taking high-dose vitamin A supplements can also cause liver damage.

“Combining high-dose vitamin A supplements with other medications that can harm the liver can increase the risk of liver disease.

“Too much vitamin A can be harmful, and excess vitamin A during pregnancy has been linked to birth defects,” says the Mayo Clinic.

Also Read :  On-farm feed critical in sustaining national herd

Doctors noted this in exclusive interviews with PUNCH Healthwise, urging parents to view children as human beings, not disease entities.

Olugbenga Mokuolu, Professor of Pediatrics in the Department of Pediatrics, Faculty of Health Sciences, University of Ilorin, Kwara State, told our reporter that children do not need routine nutritional supplements unless there is a specific deficiency.

He is also a Consultant Pediatrician at the University of Ilorin Teaching Hospital. Mokuolu said it was wrong to give children multivitamins to improve their appetite.

The pediatrician says, “Generally, vitamins are safe. Like I said, you can take vitamins as they are. They are very useful, they may help control abnormal products during body reaction and they are also necessary for body development.

Also Read :  Climate Change And Health: Five Reasons For Immediate Climate Action

“Vitamins are a class of drugs and there are varieties with different outcomes.

“So when you say vitamin, you’re not talking about a single drug. So, you have vitamin A, there’s this thing called the B-complex with lots of auxiliary substances, there’s vitamin C, vitamin D, vitamin E, and then vitamin K. So, there are different classes of vitamins.

“Anything that contains vitamin A, for example, you want to make sure you don’t get too much. It can affect the brain and, in excess, can cause a child to contract.’

Also Read :  Smith: Understanding labeling on beef products | Food and Cooking

The researcher added that when dietary supplements are given for the wrong reasons, they lose their usefulness, but most of the vitamin supplements available are B vitamins, not A.

“But fortunately, most vitamin products sold are generally in the B-vitamin category, so we do not record results from the level of use people are exposed to.

“Thank God these are relatively safe compounds, but not all. They can start to cause problems for some babies when given in excessive amounts.

Source

Leave a Reply

Your email address will not be published.